Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Hep Cured - Seizures Not!
Dec 4, 2007

As mentioned here before, my second go-round with hep treatment was successful. But my latest neurology appointment got me thinking. I've heard that Dilantin can be a bit rough on the liver, while Keppra is less so (or perhaps not at all affective). After having the blessing of HCV being gone, do you think I can wait until Keppra goes generic in April 2010, or would it be worth the expense liver-wise to go back on it now? I also have to consider the 2 1/2 years of added expense vis à vis the other expenses I may incur if my CD4 goes back below 200 again. If not for my disinclination to the brand-name expense, my neurologist would have put me back on Keppra last week.

Response from Dr. McGovern

Dilantin can cause a hypersensitivity syndrome with fever, rash, enlarging lymph nodes and liver injury. This occurs usually within about six weeks. Dilantin may also cause elevations of liver function tests with chronic exposure.

I would have your neurologist speak with your liver specialist to discuss the best management in light of your current situation since I do not know how much liver disease you do have. Although your HCV is cured, it does take time for your liver disease to regress further.

I would also have liver function test monitoring if you do go on Dilantin. This way you can monitor your individual reaction to the medication. Also review the symptoms of drug toxicity with your physician.



Previous
Dental Transmission of Hepatitis?
Next
Hepatits B

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement